Alert archive / North Carolina / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 13, NWS Morristown, TN

March 28, 2010Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Mar 28, 2010, 4:00 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2010, 4:00 PM EDT (20:00 UTC)
Expired
Mar 28, 2010, 4:45 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 119 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 4:15 PM EDTHAIL 0.254 E Murphy, NC
Mar 28, 4:20 PM EDTHAIL 1.25Murphy, NCHAIL RANGING FROM 1 TO 1.25 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2010-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2010-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 535 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
535 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS54 KMRX 282000
SVRMRX
NCC039-043-282045-
/O.NEW.KMRX.SV.W.0013.100328T2000Z-100328T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT SUN MAR 28 2010

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...

* UNTIL 445 PM EDT

* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MURPHY...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MURPHY AROUND 405 PM EDT.
  HAYESVILLE AROUND 420 PM EDT.
  ANDREWS AROUND 425 PM EDT.

OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE MARBLE
AND TOPTON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3499 8420 3523 8418 3528 8401 3524 8399
      3522 8396 3525 8385 3524 8373 3526 8370
      3522 8368 3519 8371 3515 8373 3515 8365
      3501 8351 3498 8352
TIME...MOT...LOC 2000Z 246DEG 36KT 3507 8408

$$

DMG
2 follow-up statements
971 
WWUS54 KMRX 282020
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT SUN MAR 28 2010

NCC039-043-282045-
/O.CON.KMRX.SV.W.0013.000000T0000Z-100328T2045Z/
CHEROKEE NC-CLAY NC-
420 PM EDT SUN MAR 28 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CLAY AND CHEROKEE COUNTIES...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MARBLE...OR 6 MILES EAST OF MURPHY...MOVING NORTHEAST AT
40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANDREWS AROUND 425 PM EDT.

OTHER LOCATIONS AFFECTED BY THIS SEVERE THUNDERSTORM INCLUDE TOPTON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3508 8359 3505 8401 3521 8399 3525 8385
      3524 8373 3526 8370 3522 8368 3519 8371
      3515 8373 3515 8365
TIME...MOT...LOC 2020Z 246DEG 36KT 3515 8386

$$

DMG
466 
WWUS54 KMRX 282040
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT SUN MAR 28 2010

NCC039-043-282049-
/O.EXP.KMRX.SV.W.0013.000000T0000Z-100328T2045Z/
CHEROKEE NC-CLAY NC-
440 PM EDT SUN MAR 28 2010

...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND CHEROKEE COUNTIES 
WILL BE ALLOWED TO EXPIRE AT 445 PM EDT...

THE STORMS THAT PROMPTED THE WARNING WERE BEGINNING TO EXIT THE 
WARNED AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 
445 PM.

&&

LAT...LON 3508 8359 3505 8401 3521 8399 3525 8385
      3524 8373 3526 8370 3522 8368 3519 8371
      3515 8373 3515 8365
TIME...MOT...LOC 2039Z 246DEG 36KT 3523 8365

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:40 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 28, 2:40 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SUN MAR 28 2010

.SHORT TERM...(TONIGHT AND MONDAY)...LOW PRESSURE SYSTEM OVER
INDIANA WILL TRACK EAST...AND COLD FRONT WILL EXIT OUR AREA
OVERNIGHT.  SECONDARY LOW WILL DEVELOP NEAR EAST COAST AND TRACK
NORTHEAST.  SHOWER ACTIVITY WILL DIMINISH THIS EVENING...BUT MAY
HAVE SOME PATCHES OF LIGHT RAIN/DRIZZLE AROUND THROUGH MONDAY.  MAY
EVEN GET COLD ENOUGH OVER HIGHEST PEAKS FOR SOME FREEZING/FROZEN
PRECIP.  WINDS WILL REMAIN GUSTY THIS AFTERNOON...BUT SHOULD
DIMINISH THIS EVENING AND EXPECT WINDS TO GENERALLY BE BELOW WIND
ADVISORY CRITERIA...SO WILL LET WARNINGS/ADVISORIES EXPIRE ON
SCHEDULE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...SOUTHERN APPALACHIAN
REGION STILL ON TRACK FOR MAJOR PATTERN SHIFT WITH UPPER AIR FLOW
AND ACCOMPANYING HEIGHTS BECOMING MORE REMINISCENT OF SUMMER
PATTERN. EFFECTS OF SYSTEM CURRENTLY MOVING ACROSS THE REGION
EXPECTED TO END BY EARLY TUESDAY AFTER WHICH UPPER RIDGE BEGINS TO
BUILD IN. RIDGE CONTINUES TO AMPLIFY OVER THE REGION INTO NEXT
WEEKEND IN RESPONSE TO AMPLIFYING UPPER TROUGH OVER THE SOUTHWESTERN
CONUS. AS A RESULT...DRY WEATHER WITH WELL ABOVE CLIMO TEMPS
EXPECTED THROUGH MUCH OF THE LONG TERM. A SYSTEM DOES APPROACH BY
LATE NEXT WEEKEND BUT TIMING AND INTENSITY STILL IN QUESTION AT THIS
POINT. DID INTRODUCE SLIGHT CHANCE POPS FOR NEXT SUNDAY HOWEVER. FOR
TEMPS...AGAIN DID NOT DEVIATE TOO SIGNIFICANTLY FROM MAV/MEX
GUIDANCE BUT DID BUMP UP MAX VALUES SLIGHTLY TO ACCOUNT FOR
ANTICIPATED NEAR-SUMMERTIME HEIGHTS ACCOMPANYING UPPER RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             46  53  42  67  39 /  30  20  10   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  46  51  40  63  39 /  40  30  20   0   0
OAK RIDGE, TN                       45  50  40  65  37 /  40  30  20   0   0
TRI CITIES AIRPORT, TN              43  53  40  60  34 /  50  40  20   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, Mar 28, 5:11 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 AM EDT SUN MAR 28 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
511 AM EDT SUN MAR 28 2010 /411 AM CDT SUN MAR 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL AFFECT THE AREA TODAY. SOME OF THESE
WINDS MAY BECOME DAMAGING...DOWNING TREES AND
POWER LINES...ESPECIALLY ALONG THE TENNESSEE MOUNTAINS AND WESTERN
FOOTHILLS. THUNDERSTORMS WILL ADVANCE ACROSS THE AREA THIS MORNING
IN ADVANCE OF A COLD FRONT DUE TO PASS THROUGH THE AREA BY THIS
EVENING. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:06 PM EDTTornado WarningMRXCherokee54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.